Contrast-induced nephropathy (CIN), usually defined as an increase in serum creatinine of 0.5 mg/dL (44.2 mumol/L), or a 25% increase from the baseline value 48 hours after the procedure, is a common and potentially serious complication of the use of iodinated contrast media in patients at risk of acute renal injury. It is an important cause of hospital-acquired renal failure, responsible for approximately 11% of cases. CIN may be difficult to distinguish from cholesterol embolization, another cause of postprocedure renal impairment. The reported incidence of CIN varies depending on the patient population studied. The impact of postprocedural renal impairment on clinical outcomes has been evaluated most extensively in patients undergoing percutaneous coronary intervention. CIN is associated with increased mortality both in hospital and at 1 year. A higher incidence of in-hospital and late cardiovascular events, as well as longer hospital stays, has been reported in patients developing CIN. In a small proportion of patients, CIN is severe enough to require dialysis, and these patients have a particularly poor prognosis. Many of the risk markers for CIN are also predictive of a worse prognosis.